Virginia, 2025

Damaging Winds in Virginia, June 14, 2025

June 14, 2025 · NWS LWX · 10 events in 3 counties and zones

A few transient supercell type thunderstorms affected portions of eastern West Virginia and the central Virginia Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few transient supercell type thunderstorms affected portions of eastern West Virginia and the central Virginia Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 1:30 PM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 14, 1:30 PM EST, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
230 PM EDT Sat Jun 14 2025

.SYNOPSIS...

A stalled to nearly stationary front will remain around the
region through Wednesday before lifting northward as a warm
front. A cold front will bring another round of rain toward the
end of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A nearly stationary boundary remains in place over our region this
afternoon. Based on wind observations and temperature gradients, the
front is located somewhere around the Potomac River and through the
DC metro. Clouds remain thick overhead, but low level cloud cover is
slowly scouring out along and south of the DC metro. An interesting
weatherish phenomenon is occurring in the northern part of our region
this afternoon due to a fire in New Jersey. Smoke from the NJ fire
has shifted southward into parts of northern MD, with the highest
concentration up in NE MD and the Baltimore metro. Smoke is getting
locked in near the surface due to a strong stable layer which is not
allowing for the smoke to get mixed out. The concentrations of smoke
are high enough that they are causing poor air quality with code red
air quality alerts being issued by the EPA and MD MDE.

Models have a mesolow forming along the stalled boundary this
afternoon creating showers and thunderstorms that will pass through
parts of our region late this afternoon and into this evening. Model
soundings are indicate a well saturated boundary layer with PW's
approaching 2 inches and CAPE hovering between 1000 j/kg and 2000
j/kg. MBE's are expected to be relatively low which could lead to
slower storm motions. The combination of high PW's, over 1000 j/kg
CAPE, and a saturated boundary layer coupled with the mesolow will
lead to environment favorable for efficient rainfall production.
Rain rates within thunderstorms will likely be the 2 to 4 inch per
hour range with instantaneous rain rates approaching 6 inches per
hour.High rates combined with urban runoff/ a saturated environment
will lead to an increased threat for flash flooding.

Rain amounts will likely be between 0.5 and 1.5 inches with
reasonable worse case totals approaching the 2 to 4 inch range. I
would not be surprised if somewhere observes localized rain total
over 4 inches and as high as 6 inches. High end flash flooding will
be possible if the higher end rain totals/ rain rates are realized.
A Flood Watch for flash flooding is in effect for the majority of
the region east of the I-81 corridor.

In terms of timing and best threat area this afternoon/evening, the
HRRR and 3km NAM have been consistently showing a cluster of
thunderstorms impacting the DC metro and parts of the Baltimore
metro. Models generally have the storms approaching from the
northwest, but there are hints that another round could approaching
DC from the south. Based on model trends, the window for
thunderstorms in the DC and Baltimore metro would likely be between
5 pm and 11 pm this evening with the mostly likely window being
between 6pm to 10 pm.

A second area of concern will be parts of central Virginia and
eastward where heavy showers and thunderstorms could impact areas
that observed rain on Friday. The threat window for this area would
be slightly earlier from 4 pm through 9 pm.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...

Not much of a change in the forecast as a pesky stalled front
remains nearby. The good news is that Sunday appears drier although
cloud cover will remain due in part to onshore easterly flow from
strengthening high pressure off the New England coast. This high
pressure system looks to force the frontal boundary further south
into central and southwest VA Sunday morning into SUnday midday.
Subsidence behind shortwave low pressure from Saturday evening will
also promote a decrease in PoPs as well for at least 2/3rds of the
forecast region. Even with that said, the risk for showers and
thunderstorms will still remain from the far western portions of the
Alleghenies south and east into central and eastern VA. This lines
up with both 00z CAM and synoptic guidance very well with the front
subdued to the south as jet max energy squirts east and high
pressure wedges in from the north. Once again, flash flooding will
be the primary concern with any showers and thunderstorms that
develop given the antecedent conditions. Locally damaging winds
cannot be ruled out as well with SPC maintains a Day 2 Marginal Risk
for portions of the VA Piedmont mainly along and south of I-64.
Highs Sunday will push into the upper 60s and low 70s with easterly
flow on the sable side of the boundary. LOcations along and south of
I-64 will sit in the mid to upper 70s to around 80 degrees.

The boundary works slowly back to the north Monday bringing
continued chances for showers and thunderstorms. Severe weather does
not appear to be an issue as stable marine air will be slow to erode
over the region. Highs Monday will remain in the upper 60s and low
to mid 70s with the influence of high pressure along the New ENgland
coast still wedging south and the front slowly push back north from
central and southern VA. Overall coverage of showers and
thunderstorms will be scattered with a focus mainly south and east
of metro areas. Convection chances increase again Tuesday as warmer
air works back into the region.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

The surface boundary over the area finally starts to dissipate and
lift north of the area come Tuesday, with a weak upper trough
approaching from the Ohio Valley. Showers and thunderstorms are
expected to form during the afternoon hours within a very humid
airmass (surface dewpoints around 70). High temperatures on Tuesday
are expected to be reach into the upper 70s and lower 80s for most.

High pressure strengthens offshore moving into the middle of the
week, leading to south to southwesterly low-level flow and
increasing heat and humidity locally. Temperatures should reach into
the 90s on both Wednesday and Thursday. When combined with dewpoints
in the lower 70s, heat indices may approach 100 on Thursday.
Thunderstorms appear possible both days, but the greater coverage
should be on Thursday as an upper trough tracks off to our north
across the Great Lakes, with its associated cold front approaching
from the west. Current model guidance suggests that ample
instability and shear may be present on Thursday, so some storms may
be on the stronger side. Upper troughing is expected to dig in from
the Great Lakes on Friday. Cooler and drier conditions are expected
locally in the wake of the system's cold front.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

A stalled boundary over the central part of our region has led
to widespread aviation restrictions. IFR ceiling conditions are
being observed north of the front toward the MD/PA border. More
MVFR ceilings are being observed toward the DC metro, but the
low level cloud deck is starting to scouring out. VFR conditions
are building into the DC terminals, but lower ceilings are
expected to return later this evening. Showers and thunderstorms
are likely to impact all terminals with heavy rain leading to
visibility restrictions likely in the IFR range and potentially
in the LIFR range at times. The main threat window for
DCA/IAD/BWI/MTN will between 5pm and 11pm, but based on guidance
the most likely threat window will be 6 to 10 pm. Once the
thunderstorms and showers exit our region, IFR ceilings are
likely to build over all terminals with MVFR visibilities due to
drizzle.

Additional periods of sub-VFR conditions are likely to continue for
both Sunday and Monday. Shower and thunderstorm chances will remain
during the afternoon and evening hours especially at terminals south
and east of KCHO. Areas further north will remain in a marine
airmass with persistent low clouds and areas of fog/low clouds
during the overnight/early morning periods.

Sub-VFR conditions may be possible Tuesday morning, but improvement
back to prevailing VFR conditions is expected Tuesday afternoon
through Wednesday. Showers and thunderstorms are forecast to develop
each afternoon/evening, and these could result in brief sub-VFR
conditions if they move over a terminal.

&&

.MARINE...

A stalled front will remain draped across the waters through tis
evening. Winds today will switch from the south this morning to the
north and east later this afternoon into tonight. Some marginal SCA
northerly channeling is possible in the northern and middle part of
the bay later this afternoon and evening, but confidence is low.
Shower and thunderstorm chances are expected once again later this
afternoon and evening (mainly after 20z/4pm). Some storms may
warrant Special Marine Warnings with gusty winds and locally heavy
rainfall as the primary concerns. Any convection will wane over the
waters after 00z/8pm with passing showers, low clouds, and fog
leftover overnight. Less shower and thunderstorm activity can be
expected Sunday and Monday. Winds will remain out of the east on
both days at less than 15 kts.

Winds are forecast to remain below SCA levels through the middle of
the week. Daily afternoon showers and thunderstorms could pose a
threat to mariners from gusty winds and lightning strikes.

&&

.HYDROLOGY...

Model soundings and the SPC mesoanalysis are indicating that
PW's will be maximized around or above 2 inches. The boundary
layer is forecast to be nearly saturated with CAPE values
between 1000 and 2000 j/kg. This environment will be favorable
for high rain rates with hourly rain rates approaching the 2 to
4 inches per hour with instantaneous rain rates as high 5 to 7
inches. The combination of high rates along with urban runoff/
saturated ground soils will lead to an increased threat for
flash flooding later this afternoon and into this evening. A
Flood Watch is in effect from 2 pm to 11pm this evening.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Air Quality Alert until midnight EDT tonight for MDZ006-008-
     011-014-507-508.
     Flood Watch until 11 PM EDT this evening for MDZ003>005-013-
     014-016>018-502>506.
VA...Flood Watch until 11 PM EDT this evening for VAZ025>031-
     036>040-050-051-053>057-501-502-505>508-526-527.
WV...Flood Watch until 11 PM EDT this evening for WVZ051>053.
MARINE...Air Quality Alert until midnight EDT tonight for ANZ530.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG/EST
LONG TERM...KRR
AVIATION...JMG/KRR/EST
MARINE...KRR/EST
HYDROLOGY...JMG
Hazardous weather outlook, Jun 14, 3:09 PM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
409 PM EDT Sat Jun 14 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-152015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
409 PM EDT Sat Jun 14 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Flood Watch is in effect until 11 PM for most of the area
outside of northeast Maryland.

A Code Red Air Quality Alert is in effect for northeast Maryland
through midnight tonight.

A couple of damaging wind gusts are possible with thunderstorms
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms with heavy downpours are possible
Sunday, with the potential for isolated instances of flooding and
localized damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-152015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
409 PM EDT Sat Jun 14 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flood Watch is in effect until 11 PM for most of the area except
for Hampshire and Hardy Counties.

A couple of damaging wind gusts are possible with thunderstorms
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms with heavy downpours are possible
Sunday, with the potential for isolated to scattered instances of
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-152015-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
409 PM EDT Sat Jun 14 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Flood Watch is in effect until 11 PM for central and eastern
Allegany County.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms with heavy downpours are possible
Sunday, with the potential for isolated to scattered instances of
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Jun 14, 6:05 PM EST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
705 PM EDT Sat Jun 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Tstm Wnd Dmg     3 SSW Capon Bridge      39.26N 78.46W
06/14/2025                   Hampshire          WV   911 Call Center

            Trees blew down in the 2900 block of CR-14
            Capon River Road.

&&

DH
Local storm report, Jun 14, 6:07 PM EST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
707 PM EDT Sat Jun 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Tstm Wnd Dmg     3 SSE Slanesville       39.34N 78.50W
06/14/2025                   Hampshire          WV   911 Call Center

            Trees blew down near the intersection of
            CR-45/20 Cold Stream Road and CR-4/2 North
            River Mills Road.

&&

DH
Local storm report, Jun 14, 6:10 PM EST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
710 PM EDT Sat Jun 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     1 N Ridgeway            39.31N 78.07W
06/14/2025                   Berkeley           WV   911 Call Center

            Trees blew down in the 1900 block of CR-24/1
            Sam Mason Road between I-81 and US-11
            Winchester Avenue.

&&

DH

The radar

The Sterling radar (KLWX), 70 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culpeper

When
June 14, 8:15 PM EST
Where
Culpeper County, 1.26 mi SW of Stevensburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.439, -77.899

Thunderstorm winds downed several large tree limbs and caused shingle damage to a garage on Clearview Lane.

Thunderstorm Wind, Orange

When
June 14, 8:59 PM EST
Where
Orange County, 0.62 mi ENE of Locustgrove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.305, -77.810

Trees blew down near the intersection of VA-611 Zoar Road and VA-20 Constitution Highway.

Thunderstorm Wind, Orange

When
June 14, 9:11 PM EST
Where
Orange County, 1.13 mi W of Wilderness
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.331, -77.751

Trees blew down near the intersection of Sand Trap Lane and Gold Valley Road.

Thunderstorm Wind, Orange

When
June 14, 9:11 PM EST
Where
Orange County, 2.66 mi NE of Locustgrove
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.325, -77.783

Trees blew down near the intersection of VA-601 Flat Run Road and Back Gate Lane.

Thunderstorm Wind, Albemarle

When
June 14, 9:12 PM EST
Where
Albemarle County, 32.83 mi NE of Lindsay
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.348, -77.750

Trees blew down on Lake of the Woods Way.

Thunderstorm Wind, Orange

When
June 14, 9:12 PM EST
Where
Orange County, 0.67 mi NW of Wilderness
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.335, -77.740

Trees blew down near the intersection of Westover Parkway and Chesterfield Court.

Thunderstorm Wind, Orange

When
June 14, 9:12 PM EST
Where
Orange County, 0.85 mi WNW of Wilderness
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.335, -77.744

Trees blew down near the intersection of Tall Pines Avenue and Mount Pleasant Drive.

Thunderstorm Wind, Orange

When
June 14, 9:25 PM EST
Where
Orange County, 0.68 mi NW of Mine Run
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.258, -77.838

A tree blew down near the intersection of VA-621 Mine Run Road/Old Plank Road and VA-608 Dulin Lane.

Thunderstorm Wind, Orange

When
June 14, 9:30 PM EST
Where
Orange County, 0.34 mi WSW of Golddale
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.267, -77.805

Multiple trees blew down on VA-621 Old Plank Road between VA-604 Gold Dale Road and New Hope Church Road.

Thunderstorm Wind, Orange

When
June 14, 9:33 PM EST
Where
Orange County, 0.94 mi E of Rhoadesville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.272, -77.903

A tree blew down near the intersection of VA-20 Constitution Highway and VA-622 Pine Stake Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253647, 1253349, 1253350, 1253351, 1253352, 1253353, 1253354, 1253355, 1253356, 1253357.